Hail, Crook
- When
- July 8, 3:30 PM MST
- Where
- Crook County, 3.55 mi NNW of Hulett
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.725, -104.635
A severe thunderstorm produced large hail north of Hulett.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced large hail north of Hulett.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 8, 1:10 PM MST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 210 PM MDT WED JUL 8 2009 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER NORTHEASTERN WY...WITH WARM FRONT STRETCHING EASTWARD INTO SOUTHERN SD. SURF TROF EXTENDS NORTH FROM THE LOW INTO SOUTHEAST MT AND COOL FRONT TRAILS WESTWARD ACROSS CENTRAL WY. UPPER LEVEL ANALYSIS SHOWS RIDGING OVER THE NORTHERN PLAINS...WITH UPPER LOW OVER THE PACIFIC NORTHWEST. SOUTHWESTERLY FLOW ALOFT IS IN PLACE FROM THE GREAT BASIN AREA INTO THE NORTHERN HIGH PLAINS...WITH STRONG JET MOVING NORTHEASTWARD ACROSS THE REGION. ABUNDANT LOW LEVEL MOISTURE IS IN PLACE ALONG AND NORTH OF THE WARM FRONT ACROSS WESTERN SD. TEMPS ARE IN THE 70S AND 80S. KUDX RADAR SHOWS A COUPLE OF CELLS OVER SOUTHERN CAMPBELL CO...WITH CUMULUS BEGINNING TO BUILD OVER THE HILLS...AS WELL AS ALONG A SURFACE TROF OVER NORTHEAST WY. AN ACTIVE LATE AFTERNOON AND EVENING LOOKS TO BE ON TAP FOR PORTIONS OF THE AREA...ESPECIALLY THE NORTHERN HALF OF THE CWA...AS SHORTWAVE ENERGY...MID AND UPPER LEVEL JETS...AND FRONTAL BOUNDARY INTERACT. WARM FRONT WILL SLOWLY LIFT NORTH AND EAST ACROSS THE SD PLAINS AS LOW MOVES INTO THE BLACK HILLS AREA LATER THIS AFTERNOON. BEST INSTABILITY WILL BE FROM THE BLACK HILLS AREA...NORTH AND EAST...LATER THIS AFTERNOON INTO THE EVENING. SHEAR WILL BE RATHER IMPRESSIVE...SUPPORTING SUPERCELL DEVELOPMENT. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS...WITH WIND LIKELY BECOMING THE GREATER THREAT DURING THE EVENING AS A POSSIBLE BOW ECHO OR DERECHO EVENT COULD DEVELOP. TORNADIC THREAT WILL BE GREATEST NORTH AND EAST OF THE LOW AND WARM FRONT...PRIMARILY ACROSS NORTHWESTERN SD. LOW PRESSURE AND COOL FRONT WILL PUSH EAST ACROSS THE AREA TONIGHT...WITH GUSTY NORTHWEST WINDS FOR A WHILE BEHIND IT. LOWS WILL BE IN THE 50S AND LOWER 60S. THURSDAY AND FRIDAY WILL MAINLY BE DRY DAYS. HOWEVER...CANNOT RULE OUT A FEW SHOWERS AND STORMS LATE THURSDAY NIGHT AND FRIDAY AS WEAK ENERGY CROSSES THE REGION. HIGHS EACH DAY WILL GENERALLY BE IN THE MID 70S TO MID 80S. EXTENDED...UPPER RIDGE WILL REMAIN ACRS SRN CONUS FROM ARIZONA THROUGH TEXAS DURING THE EXTENDED PERIOD. THIS WILL KEEP NRN PLAINS ON NRN FRINGES OF UPPER RIDGE WITH OCCASIONAL S/WS MVG THRU THE UPPER FLOW BRINGING A DAILY CHC OF SHOWERS AND TSTMS TO THE REGION. TEMPERATURES WILL REMAIN NEAR SEASONAL NORMALS THRU THE PERIOD. && .AVIATION...MVFR CLDS ON SD PLAINS ARE EXPECTED TO BURN OFF BY 19Z. SCT THUNDERSTORMS ARE EXPECTED AFT 20Z...ESP ALONG AND NORTH OF I-90. IFR/MVFR CONDS DUE TO CIGS/VSBYS AND MODERATE TURBULANCE CAN BE EXPECTED IN AND NEAR ANY TSTMS. TSTM ACTIVITY IS EXPECTED TO DIMINISH AFT 06Z. OTHERWISE...VFR CONDS ARE EXPECTED THRU THE FCST PERIOD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 647 AM MDT WED JUL 8 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 647 AM MDT (747 AM CDT) WED JUL 8 2009 ...MODERATE RISK OF SEVERE THUNDERSTORMS OVER FAR NORTHWESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION LATER TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN OF WYOMING AND THE BLACK HILLS IN THE AFTERNOON THEN MOVE EAST ONTO THE SOUTH DAKOTA PLAINS LATER THIS AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER FAR NORTHWEST SOUTH DAKOTA...WITH A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MOST OF NORTHEAST WYOMING AND THE REMAINDER OF WESTERN SOUTH DAKOTA WITH VERY LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. IN ADDITION...A FEW TORNADOES ARE POSSIBLE ACROSS NORTHWEST SOUTH DAKOTA GENERALLY NORTH OF INTERSTATE 90. THUNDERSTORMS SHOULD PUSH EAST OF OUR AREA BY OR SHORTLY AFTER MIDNIGHT. TAKE TIME TO REVIEW YOUR SEVERE WEATHER PLANS AND PREPARE FOR HAZARDOUS CONDITIONS BEFORE STORMS DEVELOP. MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR UPDATED INFORMATION ON THIS POTENTIAL SEVERE WEATHER OUTBREAK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY ACROSS NORTHWEST SOUTH DAKOTA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 411 PM MDT WED JUL 8 2009 SDZ013-024-025-072-073-082315- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS- INCLUDING THE CITIES OF...BEAR BUTTE...DOWNTOWN STURGIS... HEREFORD AND TILFORD 411 PM MDT WED JUL 8 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 410 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED NEAR DOWNTOWN STURGIS...AND WAS MOVING EAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... BEAR BUTTE... HEREFORD... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 24 AND 42... A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 10 PM MDT. CARSTENS
The Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171373, 171374.